Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 247, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 19, 2017, 8:53 PM CDT for Aurora County, Brule County, South Dakota. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2017, 8:53 PM CDT (01:53 UTC)
- Expired
- Sep 19, 2017, 9:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Brule County, SD
The radar
The Sioux Falls radar (KFSD), 175 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 9:08 PM CDT | HAIL 1 | 8 Sse Kimball, SD | QUARTER SIZE HAIL AT GRASS RANCH COLONY. |
| Sep 19, 9:20 PM CDT | HAIL 1.5 | White Lake, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 19, 3:37 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2563 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 16.8
The text
As transmitted.
375
WUUS53 KFSD 200153
SVRFSD
SDC003-015-200245-
/O.NEW.KFSD.SV.W.0247.170920T0153Z-170920T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
853 PM CDT TUE SEP 19 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Aurora County in south central South Dakota...
Eastern Brule County in south central South Dakota...
* Until 945 PM CDT
* At 853 PM CDT, a severe thunderstorm was located 11 miles west of
Grass Ranch Colony, or 12 miles southwest of Kimball, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Grass Ranch Colony around 910 PM CDT.
Kimball around 920 PM CDT.
White Lake around 930 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until midnight CDT for south
central and central South Dakota.
LAT...LON 4394 9887 4381 9848 4350 9899 4352 9924
TIME...MOT...LOC 0153Z 223DEG 30KT 4359 9909
HAIL...1.25IN
WIND...60MPH
$$
Hanko3 follow-up statements
431
WWUS53 KFSD 200201
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
901 PM CDT TUE SEP 19 2017
SDC003-015-200245-
/O.CON.KFSD.SV.W.0247.000000T0000Z-170920T0245Z/
Aurora SD-Brule SD-
901 PM CDT TUE SEP 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN AURORA AND EASTERN BRULE COUNTIES...
At 901 PM CDT, a severe thunderstorm was located 7 miles west of
Grass Ranch Colony, or 8 miles southwest of Kimball, moving northeast
at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Grass Ranch Colony around 910 PM CDT.
Kimball around 915 PM CDT.
White Lake around 930 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until midnight CDT for south
central and central South Dakota.
LAT...LON 4394 9887 4381 9848 4351 9898 4363 9912
TIME...MOT...LOC 0201Z 223DEG 30KT 4364 9903
HAIL...2.00IN
WIND...60MPH
$$
Hanko506
WWUS53 KFSD 200223
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
923 PM CDT TUE SEP 19 2017
SDC015-200233-
/O.CAN.KFSD.SV.W.0247.000000T0000Z-170920T0245Z/
Brule SD-
923 PM CDT TUE SEP 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BRULE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until midnight CDT for south
central South Dakota.
LAT...LON 4363 9878 4372 9879 4388 9868 4381 9848
TIME...MOT...LOC 0223Z 223DEG 52KT 4373 9870
$$
SDC003-200245-
/O.CON.KFSD.SV.W.0247.000000T0000Z-170920T0245Z/
Aurora SD-
923 PM CDT TUE SEP 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN AURORA COUNTY...
At 923 PM CDT, a severe thunderstorm was located over White Lake, or
10 miles west of Plankinton, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
northwestern Aurora County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until midnight CDT for south
central South Dakota.
LAT...LON 4363 9878 4372 9879 4388 9868 4381 9848
TIME...MOT...LOC 0223Z 223DEG 52KT 4373 9870
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
Hanko091
WWUS53 KFSD 200243
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
943 PM CDT TUE SEP 19 2017
SDC003-200252-
/O.EXP.KFSD.SV.W.0247.000000T0000Z-170920T0245Z/
Aurora SD-
943 PM CDT TUE SEP 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN AURORA COUNTY
WILL EXPIRE AT 945 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until midnight CDT for south
central South Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4363 9878 4372 9879 4388 9868 4381 9848
TIME...MOT...LOC 0242Z 223DEG 30KT 4384 9856
$$
HankoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:25 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Sep 19, 6:25 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 625 PM CDT Tue Sep 19 2017 .SHORT TERM...(This evening through Wednesday) Issued at 313 PM CDT Tue Sep 19 2017 Obviously the main forecast concern tonight continues to be TSRA and severe weather chances. In the near term, cannot rule out a few showers with isolated thunderstorms late this afternoon and early evening across our South Dakota zones, mainly along and north of I 90, and across the northern sections of southwest MN, north of I 90. This is due to an increasing low level jet aiding lift with warm air advection in the low levels coupled with thetae advection. However later this evening and overnight still appears to be the main event. Currently, water vapor imagery shows the short wave moving into northeast WY. 120 knot jet streak is noted, as it moves from western SD early tonight, to northwest MN after midnight. This is coupled with strong PV following the same area, so therefore the primary mid and upper wave is definitely shearing off to the northeast as it follows the steering winds tonight. This is a big reason why the highest pops, categorical and likely, are still warranted generally north of Interstate 90, with rapidly decreasing pops heading south of I 90. Soundings continue to show more capping along and south of I 90, with a stout inversion in place through 1.5 km. North of I 90, the inversion weakens and dissipates in the critical 1.0 to 1.5km layer which should aid in continuing convection as it moves eastward into southwest MN late tonight. Initially, discrete cells should form along the low level wind shift, ahead of the short wave, early this evening in our far western zones. They should quickly morph into a line involving QLCS properties generally north of I 90, possibly oozing down to I 90 itself at times in the late evening hours and overnight. The severe weather threat generally appears along and north of I 90. North of I 90, deep layer 0-6km shear of 50 to 60 knots exists, with a very strongly veering profile and a 40 to 50 knot level jet. In addition, 0-3km bulk shear vectors are perpendicular to the forecast line and at 35 knots, certainly give a hail and wind threat. The type of severe weather will include all types, with large hail and QLCS damaging wind, and even a tornado threat right along highway 14 from Huron to De Smet SD in the mid evening hours. So this is certainly something to watch. Otherwise again as state above, the further south you go, the more the capping takes over with less dynamics. But also cannot rule out severe weather very close to I 90 due to very unstable mid layers. For temperatures, used a blend of ECMWF bias corrected and superblend values. In addition, beefed up winds out of the northwest just behind the wind shift to 20 to 30 mph for a brief time. .LONG TERM...(Wednesday night through Tuesday) Issued at 313 PM CDT Tue Sep 19 2017 Surface high pressure across the Central into Northern Plains will lead to a pleasant day across the area. As flow turns southerly Wednesday night into Thursday, will draw heat and humidity northward into the Northern Plains. Have raised forecast highs both Thursday and Friday. GFS suggests near saturation between 800-900 mb Thursday night, and with steep lapse rates aloft, model soundings are convectively unstable. This near saturation is not supported by the NAM or ECMWF, so kept pops in the slight chance range Thursday evening. Better chances for precipitation on Friday night as leading waves eject northeastward out of a very slow moving longitudinal trough. With blocking pattern across the east due to the two tropical systems off the east coast, have sided closer to the slower evolution of the system this weekend. Have raised temperatures on Friday, and focused pops further to the west Friday night into Saturday. PWAT values are clouded through the weekend due to model convection, but with nearly stalled boundary and PWATs of 1.50- 1.75", potential for heavy rain exists Saturday- Monday. Cooler weather develops behind the trough early next week with 925 hpa temps falling into the upper single digits. This should temperatures slightly below normal into the middle of next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 618 PM CDT Tue Sep 19 2017 Thunderstorms are expected to develop over central SD by 02Z and sweep across the area overnight, affecting locales mainly along and north of Interstate 90, including KHON and KFSD. Some of these storms could be severe. Gusty southerly winds will transition to northwesterly behind the front, briefly picking up with the frontal passage. A low level jet ahead of the front will result in low level wind shear at KSUX through 06Z. By later tonight all sites will experience VFR conditions through the remainder of the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...BT AVIATION...JM
Hazardous weather outlook, Sep 19, 6:57 PM CDT, 1 hour 56 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 657 PM CDT Tue Sep 19 2017 IAZ001-002-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>062- 064>067-210000- Lyon IA-Osceola-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Douglas-Hutchinson-Turner-Lincoln SD- 657 PM CDT Tue Sep 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms will develop by this evening along a line from Chamberlain to Huron, then progress with a frontal boundary as it slides eastward through the overnight. Initially, storms will be discrete with the risk of hail up to golf ball size, winds to 70 mph, and even an isolated tornado. Storms should transition during the later evening toward more linear or bowing structures, with somewhat lesser hail size threat, but damaging wind potential to around 80 mph along with a continued tornado threat well after dark, even into southwest Minnesota toward midnight. In general, the chance for storms increases heading farther north from Interstate 90 this evening, with the greatest chances from Huron to Marshall. This is a potential severe weather event much more typical of July than September. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm risks will return by Friday and continue into next weekend. At this time, it is too early to determine the exact location for a severe weather risk, but a few strong to severe storms are likely during this period. An elevated heavy rainfall risk will also be present from Friday night through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely from 6 pm to 1 am for many areas north of Interstate 90, and possible near and south of Interstate 90. IAZ003-012>014-020>022-031-032-NEZ013-014-SDZ050-063-068>071- 210000- Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton- Clay SD-Union- 657 PM CDT Tue Sep 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Risk for a few thunderstorms will begin toward south central South Dakota by mid evening, spreading quickly eastward into northwest Iowa in the early overnight hours. This is a very conditional risk for severe weather, as any storms that manage to develop as far south as the Missouri River corridor would have potential for large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return by later Friday and continue at times through next weekend. The risk for severe storms remains somewhat uncertain at this time, but there is likely the threat for some areas of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 7 pm and 1 am tonight.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:59 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 31 min |
| Sep 19, 8:08 PM CDT | Tornado Warning | FSD | Beadle | 22 min |
| Sep 19, 8:38 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Jerauld, Sanborn | 52 min |
| Sep 19, 8:57 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 48 min |
| Sep 19, 9:17 PM CDT | Tornado Warning | FSD | Aurora, Brule | 28 min |
| Sep 19, 9:21 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Kingsbury, Miner, Sanborn | 39 min |
| Sep 19, 9:41 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Sanborn | 49 min |
| Sep 19, 9:55 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 46 min |
| Sep 19, 10:00 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas, Hanson, Hutchinson | 45 min |
| Sep 19, 10:15 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Lake, Miner, Sanborn | 45 min |
| Sep 19, 10:39 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Kingsbury, Lake, McCook, Miner, Minnehaha and 1 more | 36 min |
| Sep 19, 11:04 PM CDT | Tornado Warning | FSD | Lake, McCook, Minnehaha, Moody | 26 min |
| Sep 19, 11:08 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Lake, McCook, Minnehaha, Moody | 52 min |
| Sep 19, 11:29 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 46 min |
| Sep 19, 11:47 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.